Translator Disclaimer
September, 1957 Estimates of the Mean and Standard Deviation of a Normal Population
W. J. Dixon
Ann. Math. Statist. 28(3): 806-809 (September, 1957). DOI: 10.1214/aoms/1177706898

Abstract

Several simple estimates of the mean and standard deviation of a normal population are discussed. The efficiencies of these estimates are compared to the sample mean and sample standard deviation and to the best linear unbiased estimates. Little efficiency is lost when simple rather than optimum weights are used. Since moments of the order statistics are now available for samples of sizes $N \leqq 20$ from normal populations [3] it is a simple matter to find the variances of linear combinations of order statistics. The sample values are denoted $X_1 \leqq X_2 \leqq X_3 \leqq \cdots \leqq X_N$.

Citation

Download Citation

W. J. Dixon. "Estimates of the Mean and Standard Deviation of a Normal Population." Ann. Math. Statist. 28 (3) 806 - 809, September, 1957. https://doi.org/10.1214/aoms/1177706898

Information

Published: September, 1957
First available in Project Euclid: 27 April 2007

zbMATH: 0082.13605
MathSciNet: MR91590
Digital Object Identifier: 10.1214/aoms/1177706898

Rights: Copyright © 1957 Institute of Mathematical Statistics

JOURNAL ARTICLE
4 PAGES


SHARE
Vol.28 • No. 3 • September, 1957
Back to Top